MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34329
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k): k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, the advance 18 lp low profile balloon catheter experienced a rupture when it came into contact with the "strut" of a previously placed stent.The procedure being performed was an angioplasty of the superficial femoral artery.The rupture occurred during inflation, before nominal pressure was reached.A 50/50 mixture of visipaque was used during the procedure.It was noted that the patient's anatomy had both angulation and calcification.Once the balloon ruptured, it was removed, and another device was used to successfully complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
The appropriate date has been provided.Investigation ¿ evaluation: a review of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), quality control, specifications, and functional test & a visual inspection of the returned device were conducted during the investigation.The visual inspection and functional test of the returned device confirmed that the surface of the catheter hub was smooth, clean, and not at all damaged.The length of the catheter was 150.6cm, which is within specification.However, during the inflation attempt, a pin hole leak was noted in the balloon 3.5cm from the distal end of the catheter.No other nonconformances were noted.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, an ifu is provided with the device, which states ¿"the balloon is manufactured from an extra-thin wall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.¿ it goes on to say "do not exceed rated burst pressure.Rupture of balloon may occur.¿ based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be traced to the device.The fault likely lies with the patient condition.Measures are being conducted to address this failure mode.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Corrected information: b5: this event occurred during post dilation after placement of a zilver stent in the sfa.According to the complainant, the complaint device ruptured due to plaque, an angulation in anatomy and alignment of the stent strut.In the complainant's opinion, "a balloon on a pointed edge most likely would rupture." this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7810330
Report Number1820334-2018-02450
Device Sequence Number1116734
Product Code LIT
UDI-Device Identifier10827002343297
UDI-Public(01)10827002343297(17)200816(10)8145661
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2020
Device Model NumberG34329
Device Catalogue NumberPTA4-18-150-5-4
Device Lot Number8145661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/17/2018
10/25/2018
Initial Report FDA Received Date08/23/2018
Supplement Report FDA Received Date09/17/2018
11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ZILVER STENT (COOK)